Return of AF attacks particularly on lying down at night. Has anyone out there experienced the same?

Have had permanent AF for many years. I've been free since pacemaker implant 2 years ago which allows me to take higher doses of digoxin, bisoprolol and also on warfarin and lipitor. Had a TIA 16yrs.ago (not on warfarin then) Am on the upward path of 70 yrs old. My doctor has just retired who knew my medical history so well and I'm quite scared of the change and maybe ageism issues. .

6 Replies

  • marytommo, Sorry to hear that your AF has returned. They may be able to increase the dosage of digoxin or change and try another type of rhythm med. They can also try an ablation which many who have the pacemaker installed end up doing anyway because the Pace and Ablate method does not stop AF from happening.

    That is actually the problem I have with the Pace and Ablate method of treatment. In many cases it leaves you in permanent AF. The pathways that were causing the AF are still there and the only difference is that now you are getting the initial pulse from the pacemaker instead of the hearts AV Node. So the AF remains. I would imagine that you have enjoyed 2 years AF free due to the digoxin and now your AF has increased in strength so that it can no longer stop it.

    Had they tried doing an ablation first? I guess the positive side of the pacemaker is that your heart is no longer dependent on the bodies timing so they can (within limits) give you a higher dosage of a beta blocker which will make the AF more tolerable.

    Sorry that you lost your old Dr. It makes it much more stressful to have to start all over again with a new Dr.

    Hope they can find an answer for you.


  • Thanks so much for your reply. When I was first diagnosed my cardiac specialist tried me on so many types of tablet with no other treatments until some years later i suffered the TIA and hospitalised for one week under another cardiac chap. He took me off all the concoctions and prescribed digoxin and sotolol which did the trick for quite some years. I was then referred to Papworth and again for a number of years with the change to Bisoprolol AF was 99% under control. Then the pacemaker- and the rest is in my previous correspondence. Complicated and over 22 years....

  • Some people find that laying on their left side at night seems to trigger an af attack. Mine used to come on while Iwas asleep so have no idea how I was lying.


  • I agree. I also found the same when lying on my left side. I don't know if this may help, I have added an extra pillow, soft pillow beneath the top one. I found it easier to breathe as the pressure seemed to ease.

  • I am not sure if it actually increases for me, but the silence, the lights out definitely increase my awareness of the AF. I was also told that there is a light compression of the heart of course lying on the left side, so it might not be an augmentation of the AF but bring greater awareness to what is going on! Hope you get some relief soon!

  • Hi Mary,

    Yes, I can turn my arrhythmia on just by lying down. Also by the amount I lie down. So if I get into bed and sit up reading, or on a doctors couch sitting up, then I get a wobbly heart every single time. That then gradually reduces or goes away, but if I then fully lie down it starts again and slowly dissipates over a period of 15 minutes?

    I cannot hardly ever lie on my left side because I can feel my ticker doing it's thing. Not sure that lying on the left actually starts it off, think I just feel it more in that position. In my case, I'd be virtually certain of that because the change is so immediate.

    It's quite useful when the doc is doing an ECG, I make sure I lie down just before they start the machine to almost guarantee a bumpy graph.

    Hope you get on with your new doc. Maybe you need some new drugs?

    PS. It's not lying down at night with me, it's lying down any time.

    PS2. Just noticed this thread is 7 months old, sorry!

You may also like...